Kansas, 2014

Hail in Kansas, May 7, 2014

May 7, 2014 · NWS GLD · 5 events in 2 counties and zones

Several clusters of strong thunderstorms developed during the afternoon and moved northeast out of Colorado into extreme northwest Kansas and southwest Nebraska. All severe reports received from spotters with this event were large hail with no wind reports logged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of strong thunderstorms developed during the afternoon and moved northeast out of Colorado into extreme northwest Kansas and southwest Nebraska. All severe reports received from spotters with this event were large hail with no wind reports logged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 2:02 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 7, 2:02 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT WED MAY 7 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 202 PM MDT WED MAY 7 2014

LATEST WV LOOP SHOWS A DEEP UPPER TROUGH WEST OF THE ROCKIES MOVING
EASTWARD. MODEL CONSENSUS IS FOR MID/UPPER LEVEL FLOW TO INCREASE
MARKEDLY OVER OUR AREA LATE THIS AFTERNOON AND EVENING. IN RESPONSE
TO THE APPROACHING TROUGH A RATHER QUICK EVOLUTION OF SURFACE
PRESSURE FIELDS IS UNDER WAY WITH SOME DISAGREEMENT IN THE POSITION
OF THE SURFACE LOW AND AN EAST TO WEST ORIENTED BOUNDARY ACROSS THE
FORECAST AREA. THIS WILL HAVE SIGNIFICANT IMPLICATIONS FOR FIRE
WEATHER...WIND...AND POTENTIAL FOR CONVECTION LATE THIS AFTERNOON
THROUGH THE EVENING.

CURRENT OBS INDICATE MUCH HIGHER DEW POINTS THAN ANTICIPATED SO FAR THIS
AFTERNOON AND THIS RAISES CONCERN FOR THE ANTICIPATED CRITICAL FIRE
WEATHER CONDITIONS. FOR NOW HAVE NOT MADE CHANGES TO EXISTING
HIGHLIGHTS AND WILL WAIT TO SEE HOW MUCH MIXING OCCURS LATER THIS
AFTERNOON. OTHER HAZARDS INCLUDE UNCERTAINTY WITH WIND ADVISORY FOR
SOUTHERN PORTIONS OF THE AREA LATER THIS AFTERNOON/EVENING THAT WILL
ALSO DEPEND ON MIXING. STRONG WINDS MAY BE CONFINED TO THE FAR
SOUTHERN PORTION OF THE FORECAST AREA BUT EVEN THIS THINKING MAY
BE TOO PESSIMISTIC GIVEN LATEST SHORT TERM GUIDANCE. THE BIGGEST
CONCERN IS WITH CONVECTION THAT SHOULD INCREASE SHORTLY.
INSTABILITY AND DEEP LAYER SHEAR ARE FAVORABLE FOR SUPERCELLS
CAPABLE OF LARGE HAIL AND DAMAGING WINDS...PRIMARILY ACROSS THE
NORTHWEST THROUGH AT ABOUT 03Z WITH DIMINISHING POPS AFTER.

A COLD FRONT WILL MOVE THROUGH LATE TONIGHT CAUSING A SHIFT IN WINDS
TO THE NORTHWEST WITH SPEEDS INCREASING TO 20-30 KNOTS. SOME
CONVECTION WILL BE POSSIBLE AGAIN LATE TOMORROW...PRIMARY IN THE FAR
SOUTHWEST NEAR THE STATIONARY BOUNDARY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 135 PM MDT WED MAY 7 2014

TROUGH AXIS WILL BE MOVING EAST AND OUT OF THE AREA THURSDAY NIGHT
WITH PRECIPITATION CHANCES DIMINISHING. CLEARING SKIES AND LIGHT
WEST TO NORTHWEST WINDS WILL ALLOW TEMPERATURES TO DROP INTO THE
UPPER 30S TO LOWER 40S...JUST ABOVE FROST ADVISORY CRITERIA.

WEAK SHORTWAVE TROUGH EMBEDDED IN THE ZONAL FLOW ON FRIDAY
AFTERNOON AND EVENING WILL BRING LOW CHANCES FOR RAIN
SHOWERS IN NORTHEAST COLORADO AND THE NEBRASKA BORDER AREA...BUT
WITH MUCAPE FORECAST TO BE ZERO DID NOT INCLUDE ANY MENTION OF
THUNDER. TEMPERATURES WILL BE NEAR NORMAL...WITH LOWS FRIDAY NIGHT
WELL ABOVE FROST CRITERIA.

ZONAL FLOW ALOFT CONTINUES THROUGH THE REMAINDER OF THE EXTENDED
PERIOD...WITH OCCASIONAL CHANCES FOR PRECIPITATION. BEST CHANCES
APPEAR TO BE BETWEEN SATURDAY NIGHT AND MONDAY WITH A BETTER
DEFINED SHORTWAVE TROUGH IN THE FLOW. THERE ARE SOME CONSIDERABLE
TIMING DIFFERENCES AMONG THE MODELS SO DID NOT GET TOO SPECIFIC.
THE COMBINATION OF CLOUDS AND COLD ADVECTION AT THE SURFACE WILL
RESULT IN BELOW NORMAL TEMPERATURES. MUCAPE IS NEAR ZERO OR VERY
LOW SO DO NOT HAVE ANY MENTION OF THUNDER UNTIL VERY LATE IN THE
PERIOD WHEN MODELS HINT AT SOME WEAK INSTABILITY. WET BULB ZERO
HEIGHTS SUGGEST A RAIN/SNOW MIX POSSIBLE SUNDAY AND MONDAY IN THE
HIGHER TERRAIN OF THE WESTERN FORECAST AREA...BUT NO ACCUMULATION
IS EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1142 AM MDT WED MAY 7 2014

VFR CONDITIONS ARE EXPECTED AT BOTH TERMINALS THROUGH THE PERIOD.
THE WIND FORECAST IS QUITE CHALLENGING AND MAY REQUIRE AMENDMENTS
THIS AFTERNOON. NORTHEASTERLY WINDS BEHIND A WEAK NEARLY
STATIONARY FRONT HAVE PERSISTED THROUGH THE MORNING BUT SHOULD
GRADUALLY TRANSITION TO SOUTHERLY AT GLD AS THE FRONT MOVES
NORTHWARD. WINDS COULD BECOME GUSTY THIS AFTERNOON...ESPECIALLY
AFTER 21Z LASTING INTO THE EARLY EVENING. AT KMCK WINDS ARE EXPECTED TO
REMAIN EASTERLY/NORTHEASTERLY THROUGH THE FIRST PART OF THE NIGHT.
AT BOTH TERMINALS A COLD FRONT WILL MOVE THROUGH LATE RESULTING IN
A SHIFT TO NORTHWESTERLY WINDS...WITH GUSTS 30-35 KNOTS
POSSIBLE...ESPECIALLY BY MID MORNING. THUNDERSTORMS WILL LIKELY
FORM NORTH OF THE BOUNDARY LATE THIS AFTERNOON AND EVENING. THE
GREATEST CHANCES WILL BE NORTHWEST OF BOTH TERMINALS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     KSZ013>016-027>029-041-042.

     WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     KSZ027>029-041-042.

CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ253-254.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ092.

NE...NONE.
&&

SHORT TERM...BRB
LONG TERM...024
AVIATION...BRB
Hazardous weather outlook, May 7, 10:39 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT WED MAY 7 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081000-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT WED MAY 7 2014 /1139 AM CDT WED MAY 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SIGNIFICANT RED FLAG CONDITIONS ARE EXPECTED SOUTH OF
A LENORA KANSAS TO FLAGLER COLORADO LINE...WITH WINDY CONDITIONS
AND DRY AIR IN PLACE THIS AFTERNOON BEHIND A WARM FRONT LIFTING
NORTH.

WIND GUSTS COULD REACH 45 MPH ACROSS THE SOUTHERN PORTIONS
OF THE AREA WHICH COULD CAUSE AREAS OF BLOWING DUST WITH
REDUCED VISIBILITIES ESPECIALLY NEAR OPEN FIELDS.

ISOLATED THUNDERSTORMS MAY DEVELOP AS FAR SOUTH AS INTERSTATE 70
LATER THIS AFTERNOON AS THIS FRONT LIFTS NORTH. THUNDERSTORM
ACTIVITY SHOULD THEN TRANSITION NORTHWARD AND INCREASE IN COVERAGE
OVER NORTHEAST COLORADO AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON
THROUGH THIS EVENING. A FEW OF THESE STORM MAY BECOME SEVERE WITH
GOLF BALL SIZE HAIL AND DAMAGING WINDS POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT ACROSS THE AREA. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

TEMPERATURES THURSDAY NIGHT MAY DROP INTO THE MIDDLE 30S OVER
PARTS OF THE AREA...WITH FROST POSSIBLE AT SHELTERED LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 7, 2:55 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 N BETHUNE             39.33N 102.43W
05/07/2014  E1.75 INCH       KIT CARSON         CO   PUBLIC

&&

JJM
Special weather statement, May 7, 3:14 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT WED MAY 7 2014

COZ090-091-KSZ001-072130-
CHEYENNE-KIT CARSON COUNTY-YUMA COUNTY-
314 PM MDT WED MAY 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE COUNTY IN NORTHWEST
KANSAS...

AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BONNY RESERVOIR...MOVING
NORTH AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3979 10237 3979 10189 3940 10219 3942 10241
TIME...MOT...LOC 2115Z 197DEG 18KT 3951 10227

BRB/JRM
Local storm report, May 7, 3:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 SSW BONNY RESERVOIR   39.55N 102.20W
05/07/2014  E1.75 INCH       KIT CARSON         CO   PUBLIC

            TIME ESTIMATED FROM RADAR. MOSTLY PEA SIZE WITH A FEW
            GOLF BALL SIZE.

&&

JJM
Local storm report, May 7, 3:46 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             6 S BONNY RESERVOIR     39.53N 102.18W
05/07/2014  M1.00 INCH       KIT CARSON         CO   NWS EMPLOYEE

&&

JJM
Local storm report, May 7, 3:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 S VERNON              39.89N 102.32W
05/07/2014  E1.50 INCH       YUMA               CO   911 CALL CENTER

&&

JJM
Local storm report, May 7, 3:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 SSE BONNY RESERVOIR   39.57N 102.15W
05/07/2014  M2.00 INCH       YUMA               CO   NWS EMPLOYEE

            A FEW STONES AS LARGE AS 2.25 INCHES.

&&

JJM

The radar

The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 7, 4:05 PM CST
Where
Cheyenne County, 4.84 mi N of St Francis
Measured
1.75 in hail
Reported by
Public
Coordinates
39.840, -101.800

Report was relayed via Twitter.

Hail, Cheyenne

When
May 7, 4:07 PM CST
Where
Cheyenne County, 11.15 mi W of St Francis
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.770, -102.010

Quarter size hail was reported at Highway 36 and Road 3. Time is estimated from Doppler radar.

Hail, Cheyenne

When
May 7, 4:16 PM CST
Where
Cheyenne County, 8.04 mi NW of St Francis
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.850, -101.910

Hail fell at the intersection of Road S and Road 7. Hail was mostly quarter size with a few half dollar size. Time of report is estimated from Doppler radar.

Hail, Cheyenne

When
May 7, 4:26 PM CST
Where
Cheyenne County, 12.73 mi NW of St Francis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -101.970

Hail, Rawlins

When
May 7, 4:32 PM CST
Where
Rawlins County, 10.17 mi NNW of Ludell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -101.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507673, 507675, 507676, 507677, 507678.